Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 274, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 2003, 12:01 AM CDT for Morgan County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 12:01 AM CDT (05:01 UTC)
- Expired
- Aug 4, 2003, 12:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Morgan County, IL
The radar
The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
433 WUUS53 KILX 040501 CCA SVRILX ILC137-040545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION TO FORMAT NATIONAL WEATHER SERVICE LINCOLN IL 1149 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1245 AM CDT * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR JACKSONVILLE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONVILLE WOODSON CLEMENTS THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3984 9034 3969 9030 3961 9008 3983 9008 $$ HALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:53 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 3, 8:53 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 853 PM CDT SUN AUG 3 2003 LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER THE SOUTHERN TIP OF LAKE MICHIGAN. ALOFT...VIGOROUS UPPER LOW WAS SPINNING OVER THE UPPER GREAT LAKES REGION...WITH A STRONG WAVE PIVOTING AROUND THE LOW THROUGH CENTRAL ILLINOIS. THIS WAVE AND DIURNAL HEATING HAVE COMBINED TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF FORECAST AREA THIS EVENING. WITH THE LOSS OF DIURNAL HEATING AND THE EXITING OF THE WAVE INTO INDIANA...SHOWERS AND STORMS SHOULD CONTINUE TO BE ON THE WANE OVER THE NEXT FEW HOURS. GOING FORECAST HAS THIS SCENARIO HANDLED WELL AND NO ADDITIONAL GRID/ZONE UPDATE IS REQUIRED AT THIS TIME. .ILX...NONE. BAK
Hazardous weather outlook, Aug 3, 2:30 PM CDT, 9 hours 31 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 130 PM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL IGNITE SCATTERED THUNDERSTORMS ONCE AGAIN. THE PRIMARY THREAT WITH ANY STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND SOUTHEAST ILLINOIS ON MONDAY. AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT IS ANTICIPATED ON MONDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE TUESDAY INTO WEDNESDAY AS A FRONTAL SYSTEM APPROACHES CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY ONCE AGAIN BE REQUIRED THIS AFTERNOON AND TONIGHT. THE BEST AREA FOR ORGANIZED SEVERE WEATHER WILL BE ALONG AND EAST OF INTERSTATE 55. ALSO...THE BEST TIME FOR SEVERE WEATHER WILL BE MAINLY FROM 200 PM TO 1000 PM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
In the hours before
Local storm report, Aug 3, 7:00 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
700 PM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND TREE DOWN ON A HOUSE.
REPORTED BY LOCAL LAW
ENFORCEMENT AGENCY.
HJSLocal storm report, Aug 3, 7:06 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
706 PM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND POWER LINE DOWN. REPORTED
BY LOCAL LAW ENFORCEMENT
AGENCY.
HJSLocal storm report, Aug 3, 8:06 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
806 PM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM EMDEN IL WIND DAMAGE
08/03/03 LOGAN 60-65 MPH WINDS AT THE
INTERSECTION OF 136 AND
I-155. REPORTED BY SPOTTER.
HJSLocal storm report, Aug 3, 10:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1019 PM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM BLOOMINGTON IL 1.00 INCH HAIL
08/02/03 MCLEAN REPORTED BY OFF DUTY NWS
EMPLOYEE
0800 PM MARTINSVILLE IL WIND DAMAGE
08/02/03 CLARK TREES AND POWER LINES
DOWN. A FEW TREES DOWN ON
HOMES. SEVEN WINDOWS BLOWN
OUT OF A HOME. REPORTED BY
SHERIFF.
1055 PM FLORA IL FLASH FLOOD
08/02/03 CLAY WATER COVERING MANY ROADS
IN TOWN.
0610 PM 1/2 S ANNAPOLIS IL .75 INCH HAIL
08/03/03 CRAWFORD REPORTED BY ESDA.
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND POWER LINE DOWN. REPORTED
BY LOCAL LAW ENFORCEMENT
AGENCY.
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND TREE DOWN ON A HOUSE.
REPORTED BY LOCAL LAW
ENFORCEMENT AGENCY.
0735 PM EMDEN IL WIND DAMAGE
08/03/03 LOGAN 60-65 MPH WINDS AT THE
INTERSECTION OF 136 AND
I-155. REPORTED BY SPOTTER.
HJSLocal storm report, Aug 3, 10:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO REMOVE 08/02/2003 EVENTS
NATIONAL WEATHER SERVICE LINCOLN, IL
1019 PM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 1/2 S ANNAPOLIS IL .75 INCH HAIL
08/03/03 CRAWFORD REPORTED BY ESDA.
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND POWER LINE DOWN. REPORTED
BY LOCAL LAW ENFORCEMENT
AGENCY.
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND TREE DOWN ON A HOUSE.
REPORTED BY LOCAL LAW
ENFORCEMENT AGENCY.
0735 PM EMDEN IL WIND DAMAGE
08/03/03 LOGAN 60-65 MPH WINDS AT THE
INTERSECTION OF 136 AND
I-155. REPORTED BY SPOTTER.
HJS/SMITHLocal storm report, Aug 3, 11:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO REMOVE 08/02/2003 EVENTS
NATIONAL WEATHER SERVICE LINCOLN, IL
1019 PM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 1/2 S ANNAPOLIS IL .75 INCH HAIL
08/03/03 CRAWFORD REPORTED BY ESDA.
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND POWER LINE DOWN. REPORTED
BY LOCAL LAW ENFORCEMENT
AGENCY.
0650 PM OLNEY IL WIND DAMAGE
08/03/03 RICHLAND TREE DOWN ON A HOUSE.
REPORTED BY LOCAL LAW
ENFORCEMENT AGENCY.
0735 PM EMDEN IL WIND DAMAGE
08/03/03 LOGAN 60-65 MPH WINDS AT THE
INTERSECTION OF 136 AND
I-155. REPORTED BY SPOTTER.
HJS/SMITHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:01 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 59 min |
| Aug 3, 7:22 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 68 min |
| Aug 3, 7:46 PM CDT | Tornado Warning | ILX | Logan | 44 min |
| Aug 3, 7:47 PM CDT | Tornado Warning | ILX | Logan | 43 min |
| Aug 3, 7:48 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 42 min |
| Aug 3, 8:05 PM CDT | Tornado Warning | ILX | Mason | 40 min |
| Aug 3, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 59 min |
| Aug 3, 8:33 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 57 min |
| Aug 3, 9:04 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 56 min |
| Aug 3, 11:51 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 54 min |
| Aug 4, 12:02 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.